Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 217, NWS Omaha, NE

July 25, 2002Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2002, 6:28 AM CDT for Page County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2002, 6:28 AM CDT (11:28 UTC)
Expired
Jul 25, 2002, 7:15 AM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Page County, IA

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:05 AM CDTHail 0.75Coin, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS53 KOAX 251128
SVROMA
IAC145-251215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
627 AM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 715 AM CDT

* AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF ESSEX...OR ABOUT 46 MILES
  SOUTHEAST OF OMAHA.  MOVEMENT WAS SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  ESSEX
  BETHESDA
  CLARINDA
  YORKTOWN

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL 
OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LARGE HAIL AND DAMAGING WINDS ARE LIKELY.

LAT...LON 4091 9493 4091 9540 4059 9536 4061 9493

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 25, 2:45 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT THU JUL 25 2002

FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS.

SYNOPSIS...ONGING CONVECTION SPREADING ALONG OUTFLOW BOUNDARY AIDED
BY STRONG SWRLY LLJ.  STORMS REACHING SVR LIMITS SO DISCUSSION WL BE
BRIEF.  LATEST SFC ANALYSIS SHOWS AREA OF LO PRES CENTERED OVR CNTL
NEB/CNTL SD.  WARM FNT EXTENDED FM CNTRL NEB TO JUST N OF OMA.

FORECAST...CONSIDERING WMFNT POSITION...HAVE RAISED TEMPS SLIGHTLY
FOR TDY.  FNT WL SIT ACROSS NEB/KS BORDER TONIGHT.  GOOD LIFT
INDICATED ALONG FNT WITH AREA UNDER RIGHT REAR QUAD OF UPPER JET.
INSTABILITY HIGH SO WL GO WITH 30 POPS SRN ZONES AND TAPER TO 20
NWD.  WL CONT POPS INTO FRI & FRI NIGHT AS FNTL BOUNDARY MOVES NWD
AND FAST MOVING SHORTWAVE PASS THROUGH THE AREA.  OMEGA FIELDS LOOK
GOOD SO WL KEEP CHANCE POPS GOING.  FOR THE MOST PART...REMAINS AN
UNSETTLED PATTERN.

FEW MINOR TWEEKS TO EXTENDED.

.OMA...NONE.

GRIFFIS

In the hours before

Local storm report, Jul 25, 4:47 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    1 S MACY                  NE   TORNADO
07/25/02   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 25, 5:07 AM CDT, 1 hour 21 minutes before
NEZ015-033-044-051-066-251035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 AM CDT THU JUL 25 2002

...SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 531 HAVE
BEEN REMOVED...

THE FOLLOWING COUNTIES IN EASTERN NEBRASKA ARE NO LONGER IN
SEVERE THUNDERSTORM WATCH NUMBER 531...THURSTON...CUMING...DODGE...
SAUNDERS AND LANCASTER.

THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA
HAS DECREASED.
Local storm report, Jul 25, 5:08 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 AM    DECATUR                   NE   1.75 INCH HAIL
07/25/02   BURT                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0428 AM    BLENCOE                   IA   1.75 INCH HAIL
07/25/02   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0455 AM    2 NW LITTLE SIOUX         IA   1.75 INCH HAIL
07/25/02   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 25, 5:40 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    1 N COUNCIL BLUFFS        IA   1.75 INCH HAIL
07/25/02   POTTAWATTAMIE                  REPORTED BY PUBLIC.
Local storm report, Jul 25, 6:00 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 AM    SIDNEY                    IA   WIND DAMAGE
07/25/02   FREMONT                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN.
Special weather statement, Jul 25, 6:07 AM CDT, 21 minutes before
IAZ043-055-NEZ034-045-052-053-067-068-251122-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
607 AM CDT THU JUL 25 2002

SOME COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 531 HAVE BEEN
REMOVED.

THE FOLLOWING COUNTIES IN EASTERN NEBRASKA AND SOUTHWESTERN IOWA ARE
NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 531.  THE FOLLOWING
COUNTIES INCLUDE...MONONA...HARRISON...BURT...WASHINGTON...DOUGLAS...
SARPY...CASS AND OTOE.

THE THREAT OF SEVERE WEATHER IN THE PREVIOUSLY MENTIONED AREA
HAS DECREASED.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:11 AM CDTSevere Thunderstorm WarningOAXPottawattamie49 min
Jul 25, 2:33 AM CDTSevere Thunderstorm WarningOAXMonona42 min
Jul 25, 3:00 AM CDTSevere Thunderstorm WarningOAXFremont45 min
Jul 25, 3:09 AM CDTSevere Thunderstorm WarningOAXHarrison51 min
Jul 25, 3:53 AM CDTSevere Thunderstorm WarningOAXMonona37 min
Jul 25, 3:58 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie62 min
Jul 25, 4:25 AM CDTSevere Thunderstorm WarningOAXMontgomery35 min
Jul 25, 4:31 AM CDTTornado WarningOAXMonona29 min
Jul 25, 4:38 AM CDTSevere Thunderstorm WarningOAXMills37 min
Jul 25, 4:50 AM CDTSevere Thunderstorm WarningOAXHarrison40 min
Jul 25, 4:56 AM CDTSevere Thunderstorm WarningOAXFremont, Page64 min
Jul 25, 5:00 AM CDTSevere Thunderstorm WarningOAXMontgomery30 min
Jul 25, 5:31 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.